07 Jul The Dangers of DXM
“Robo tripping,” “Dex,” “Skittles,” “Triple-C,” “Syrup,” “Tussin”: These are all terms used to describe drinking cough syrup to get high. Many over-the-counter cough medicines contain dextromethorphan (DXM), which, when taken in high doses, can lead to confusion, dizziness, slurred speech, impaired coordination, disorientation, hallucination, rapid heart beat, loss of motor control, and dissociative sensations. When combined with other drugs like alcohol or prescription medications, the dangerous side effects are increased.
The availability of over-the-counter medications that contain DXM is a major problem that parents need to pay attention to. Many families have cough syrup in the medicine cabinet, ready to be abused. Experts say that many parents are in the dark about the dangers of using DXM to get high.
When combined with other stimulant drugs like caffeinated beverages, energy drinks, and prescription drugs to treat ADHD, the effects can be fatal.
According to a 2006 Substance Abuse and Mental Health Services Administration (SAMHSA) survey, more than three million people ages 12 to 25 abused cough medications. About 48 percent of the people who were taken to the emergency room for DXM abuse were between the ages of 12 and 20, according to the survey.
Signs of DXM abuse include a medicinal smell on your child’s breath, empty or missing cough syrup bottles, and changes in attitude and sleeping habits.
Parents should talk to their children about the dangers of abusing cough syrup and be aware of the websites he or she visits, as there are a number of web sites that give information on how much cough syrup to take, how to extract DXM from cough medications, and even how to buy a powdered form of DXM for snorting.
Sources: CNN Health, Parents Be Warned: Your Kids May Be "Robo Tripping," July 8, 2010
The Partnership for a Drug-Free America, A Parent’s Guide to Preventing Teen Cough Syrup Abuse
Find relief in recovery. Life gets better with addiction treatment.
Call our experts today.(855) 837-1334